Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 24, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 8, 2011, 4:21 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2011, 4:21 AM HST (14:21 UTC)
- Expired
- May 8, 2011, 7:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709
WGHW50 PHFO 081421
FFWHFO
HIC003-081715-
/O.NEW.PHFO.FF.W.0024.110508T1421Z-110508T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
421 AM HST SUN MAY 8 2011
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 715 AM HST
* AT 406 AM HST...STREAM GAGES ON THE OPAEULA AND HELEMANO STREAMS
NEAR HALEIWA SHOWED RAPID RISES IN WATER LEVELS FROM HEAVY RAIN
FALLING OVER THE KOOLAU MOUNTAIN RANGE ABOUT 20 MILES NORTH OF
HONOLULU. THIS AREA OF HEAVY RAIN WAS MOVING NORTH AT 10 MPH.
KAMEHAMEHA HIGHWAY REMAINS CLOSED NEAR THE WAIKANE STREAM DUE TO
FLOOD WATER FLOWING ACROSS THE ROAD.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIALUA...HALEIWA...LAIE...PUNALUU AND KAHUKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HONOLULU COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2150 15814 2162 15818 2179 15794 2126 15757
2124 15772
$$
HOUSTON/HUI1 follow-up statement
403
WGHW70 PHFO 081521
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
521 AM HST SUN MAY 8 2011
HIC003-081715-
/O.CON.PHFO.FF.W.0024.000000T0000Z-110508T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
521 AM HST SUN MAY 8 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 715 AM HST...
AT 5 AM HST...ALTHOUGH THE HEAVIEST RAINS APPEAR TO HAVE ABATED
SOMEWHAT...KAMEHAMEHA HIGHWAY REMAINS CLOSED NEAR THE WAIKANE STREAM
DUE TO FLOWING WATER AND DEBRIS COVERING THE ROAD. THE OPAEULA AND
HELEMANO STREAMS ON THE NORTH SHORE REMAINED ABOVE 4 FEET.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
WAIAHOLE...WAIKANE...WAIALUA...PUNALUU...LAIE...KAHUKU...HAUULA AND
HALEIWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2150 15814 2162 15818 2179 15794 2126 15757
2124 15772
$$
HUI/HOUSTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 8, 4:00 AM HST, 21 minutes earlier.
Area forecast discussion, May 8, 4:00 AM HST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SUN MAY 8 2011 .SYNOPSIS... UNSETTLED WEATHER WITH LOCALLY HEAVY RAINS AND A SLIGHT CHANCE OF THUNDERSTORMS WILL PREVAIL OVER THE ISLANDS THROUGH TUESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM LINGERS NEAR THE STATE. THE WINDS WILL DECREASE AND TURN SOUTHEASTERLY TODAY THROUGH MIDDLE OF THE WEEK AS A SURFACE TROUGH DEVELOPS JUST WEST OF THE ISLANDS. TRADE WINDS MAY RETURN TOWARDS THE END OF THE WORK WEEK. && .DISCUSSION... RATHER ACTIVE WEATHER DEVELOPED OVERNIGHT ON OAHU...AND EARLY MORNING ON KAUAI WITH HEAVY RAINS PERSISTING OVER THE KOOLAU RANGE AND NORTHERN PORTION OF WINDWARD OAHU...AND EASTERN KAUAI. A JUMP IN THE RIVER STAGES AS WELL AS HIGH RAIN RATE PROMPTED FLASH FLOOD WARNINGS FOR BOTH ISLANDS EARLY THIS MORNING. UNSETTLED WEATHER CONTINUES OVER THE STATE THANKS TO AN UPPER LEVEL LOW THAT STAYS NEAR THE WESTERN ISLANDS. WITH ABUNDANT MOISTURE IN THE ISLAND VICINITY...EXPECT RAINY WEATHER TO PREVAIL TODAY WITH LOCALLY HEAVY RAINS AND A SLIGHT CHANCE OF THUNDERSTORMS. THE SUMMITS OF THE BIG ISLAND MAY STILL EXPERIENCE PASSING SNOW SHOWERS TODAY...THUS THE WINTER WEATHER ADVISORY HAS BEEN EXTENDED TO 6 PM HST THIS EVENING. AT THE SURFACE...THE TRADE WINDS HAVE DECREASED A LITTLE...THOUGH STILL STRONG ENOUGH TO BRING SMALL CRAFT CONDITIONS TO SELECTED WIND PRONE CHANNELS AS WELL AS WATERS SOUTH OF THE BIG ISLAND. ALTHOUGH THE UPPER LEVEL LOW THAT IS CURRENTLY AFFECTING THE ISLANDS WILL MOVE NORTHWEST...A DEEPENING UPPER LEVEL TROUGH JUST NORTHWEST OF THE ISLANDS WILL KEEP ATMOSPHERE UNSTABLE OVER THE STATE...SPECIALLY FOR THE WESTERN ISLANDS IN THE NEXT FEW DAYS. AS A SURFACE TROUGH DEVELOPS JUST WEST OF THE ISLANDS IN RESPONSE TO THE DEEPENING UPPER LEVEL TROUGH...THE WINDS WILL CONTINUE TO SLOWLY DECREASE TODAY THEN TURNING SOUTHEAST TONIGHT. THE SOUTHEAST WINDS WILL BRING ADDITIONAL TROPICAL MOISTURE UP TO THE ISLANDS THROUGH THE MIDDLE OF THE WORK WEEK. GIVEN THE GROUND IS ALREADY SATURATED FROM THE ONGOING RAINS...SPECIALLY FOR KAUAI AND OAHU...THE THREAT OF FLASH FLOOD IS ELEVATED. A FLASH FLOOD WATCH WILL BE EFFECTIVE UNTIL MONDAY FOR KAUAI OAHU AND MAUI COUNTY. LOOK FOR UNSETTLED WEATHER TO PREVAIL THROUGH THE MIDDLE OF THE WEEK...WITH LOCALLY HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS AFFECTING ALL ISLANDS. LATEST FORECAST CHARTS CONTINUE TO SHOW A RETURN OF TRADE WINDS WITH IMPROVING WEATHER TOWARDS THE END OF THE WORK AS THE SURFACE TROUGH IS FORECAST TO MOVE WEST AWAY FROM THE ISLANDS...WHILE A WEAK UPPER LEVEL RIDGE BUILDS OVERHEAD. THERE ARE DIFFERENCES BETWEEN MODEL SOLUTIONS ON HOW STRONG THE TRADES WILL BE...THOUGH IT LOOKS LIKE AT LEAST ALL SOLUTIONS HINT THE RETURN OF TRADE WINDS. && .AVIATION... WIDESPREAD CLOUDS AND RA WILL CONTINUE TO BRING MVFR CONDITIONS AS WELL AS MTN OBSCURATION TO KAUAI AND OAHU AT TIMES...AS WELL AS WINDWARD SITES OF THE OTHER ISLANDS. AIR MASS REMAINS UNSTABLE FOR ISOL TSRA TO DEVELOP...WITH CB TOPS TO 35 THOUSAND FEET. AIRMET REMAINS POSTED FOR ICING DUE TO PERSISTENT DEEP LAYER MOISTURE BUT THE AIRMET FOR TURBULENCE HAS BEEN DROPPED UNDER THE DECREASING WINDS. && .MARINE... ELEVATED SEAS UNDER THE STRONGER WINDS CONTINUE TO BRING SMALL CRAFT CONDITIONS TO PAILOLO AND ALENUIHAHA CHANNELS AS WELL AS MAALAEA BAY AND WATERS SOUTH OF THE BIG ISLAND. A SMALL CRAFT ADVISORY HAS BEEN EXTENDED FOR THOSE AREAS THROUGH THIS EVENING. WINDS SHOULD WEAKEN ENOUGH BY TONIGHT FOR THE CONDITIONS TO DIMINISH. A SLIGHTLY LARGER SOUTH SWELL IS EXPECTED TODAY LASTING THROUGH TUESDAY. A SMALL NORTHWEST SWELL MAY BOOST SURF INTO THE HEAD HIGH RANGE TODAY...THEN DECLINE MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 PM HST MONDAY FOR NIIHAU KAUAI OAHU MOLOKAI LANAI AND MAUI. WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR MAALAEA BAY...PAILOLO AND ALENUIHAHA CHANNELS AND WATERS SOUTH OF THE BIG ISLAND. && HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:35 PM HST | Flash Flood Watch | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| May 7, 3:39 PM HST | Small Craft Advisory | HFO | 48 hr | |
| May 8, 12:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 8, 3:01 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| May 8, 3:57 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| May 8, 5:47 AM HST | Special Marine Warning | HFO | 46 min | |
| May 8, 6:42 AM HST | Flash Flood Warning | HFO | Kauai | 15 hr |
| May 8, 7:01 AM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.